As a dermatologist, I occasionally see the deadly skin cancer melanoma show up in my patients. I’ll admit it’s not something I like to deal with because of its poor prognosis. So, I try to educate my patients about everything they can do to prevent melanoma from occurring. That’s why I’m passing along information about a new risk that may impact older, male patients and readers. Here’s what you should know…
Viagra Users At High Risk For Deadly Melanoma
The erectile enhancement drug Viagra (sildenafil) became available to men with erectile dysfunction in 1998 when the FDA approved it. Since then, it has been prescribed to over 20 million men. In those years, researchers have continued to study its health effects on the men who use it. A few possible side effects that ranged from relatively minor, nuisance-oriented to physically distressing, were found associated with Viagra and included:
- Hot flashes
- Runny nose
- Possible nosebleeds
- Abdominal cramping
- Post-intercourse vomiting
Then there were the more concerning possible side effects associated with Viagra that were found to include:
- Sudden, dangerous drop in blood pressure. Viagra users reported experiencing variable drops in blood pressure, from slight to dramatic. This could result in either just feeling faint, or lightheaded, to a complete passing out from BP suddenly plummeting up to 80 points. These dramatic BP drops were also blamed for triggering kidney failure and/or stroke.
- Causes blood platelets to clump. Contrary to what was originally believed about Viagra enhancing blood flow, it was found to actually cause blood platelets to clump which were felt responsible for triggering heart attack or stroke in certain
- Sudden vision and hearing loss.
It wasn’t until recently that a research study cited in JAMA, Internal Medicine June 2014, revealed a real risk association between Viagra use and the deadly cancer melanoma. To simply summarize the complex research results, the PDE5A inhibitor contained in sildenafil (Viagra) was found to increase the cellular invasive ability of melanoma.
In short, though Viagra itself doesn’t cause melanoma, it “opens the door” for melanoma, if it develops, to grow rapidly out of control. Melanoma is, on its own, a hard-to-contain cancer with rapid growth characteristics. Viagra seems to enhance that characteristic even more dramatically.
In the study, 142 U.S. men ages 40-75, who did not have any occurrences of any type of skin cancer prior to using Viagra, developed melanoma after using Viagra. The same rate of occurrence of melanoma did not occur in men who did not take Viagra.
The researchers concluded that men who took Viagra were 84% more likely to develop melanoma after a period of about 10 years. It was not found to aggravate other skin cancers like SCC’s – squamous cell carcinomas – or BCC’s – basal cell carcinomas.
Interestingly, the study participants involved didn’t also have higher exposures to sunlight which might have explained the development of the melanoma. In addition, other characteristics were noted about Viagra users in general:
- They were older and obese
- They had experienced severe sunburns in the past (indicating fairer skinned individuals)
- They were less exposed to sunlight as adults
These characteristics seem to indicate that men who spent more time indoors and were not very physically active were at risk. A 2013 study cited in the European Journal of Cancer found an elevated risk in obese men and melanoma as well. They did not, interestingly, find the same association in obese women. So, it may be that overweight, older males using Viagra amplifies their risk for the development of melanoma even further.
The melanoma risk has not yet been assessed for other erection-dysfunction drugs like Cialis, Levitra, or the newer Stendra. It may be that all PDE5A erection dysfunction drugs enhance the growth potential of melanoma cells. But, only time and research will determine the validity of that idea.
Some research pundits looking at these study results comment that they don’t warrant immediate concern. Some feel that doctors don’t need to stop prescribing Viagra to men. Yet, as a dermatologist who has dealt with the tragedy of melanoma, I feel that anything you can do to lower your risk for possibly getting this sometimes-fatal skin cancer warrants a serious warning.
I would caution that if you’re an older male who is overweight, or obese, and your skin tends to sunburn easily, you may be at higher risk for developing melanoma in the first place. Using Viagra may heighten that risk for you.
You may want to look into more natural forms of erection-enhancement like some of the methods outlined by my colleague, cardiologist Dr. Ron Blankstein, in his article, Got ED? Forget Viagra, Do This Instead that you can find here. You’ll also find some other natural ways to deal with ED in our online newsletter Healthy Answers by simply entering erectile dysfunction in the search box.
Jay Brachfeld, M.D.
Viagra Risks, http://www.aarp.org/health/drugs-supplements/info-01-2012/viagra-and-heart-risks-health-discovery.html
Viagra Deaths Explained by New Understanding of Platelet Clumping, http://www.sciencedaily.com/releases/2003/01/030110193129.htm
Sildenafil Use and Increased Risk of Melanoma, http://www.ncbi.nlm.nih.gov/pubmed/24710960
Erectile Dysfunction Drugs and Skin Cancer Worry, http://www.health.harvard.edu/blog/erectile-dysfunction-drugs-skin-cancer-worry-201406057197
Viagra Frisky May Be Melanoma Risky, http://www.medpagetoday.com/HematologyOncology/SkinCancer/46153
Obesity and Risk of Malignant Melanoma, http://www.ncbi.nlm.nih.gov/pubmed/23200191